A lifesaving drug that reverses the effects of overdoses from heroin and other opioids is becoming more accessible across the country. Almost every state has passed a law allowing people to purchase naloxone without a doctor’s prescription, and drugstores and pharmacies are expanding access to the drug.
Naloxone, the generic version of Narcan, can revive someone who has stopped breathing after overdosing on heroin or prescription painkillers such as OxyContin, Vicodin and Duragesic. First responders have used naloxone for decades, but there has been a call for wider access to the drug amid the opioid epidemic.
More people died of opioid overdoses in 2014 than in any previous year in history, according to the Centers for Disease Control and Prevention.
“This saves lives, doesn’t seem to have any negative impact that we can identify, therefore it should be available,” Dr. Corey Waller of the American Society of Addiction Medicine told The Associated Press.
Hawaii, Kansas, Missouri, Montana and Wyoming are the only states that have not passed laws to improve access to naloxone, according to the Network for Public Health Law. Laws in Hawaii and Missouri are waiting on governor approvals, and Montana has established an agreement with CVS to allow wider access, according to the AP.
Forty-five states and the District of Columbia have passed laws either making it easier for doctors to prescribe naloxone or making it available without a prescription. A 2015 study by the CDC found 150,000 laypeople received training and naloxone kits leading to the reversal of 26,000 overdoses from 1996 to June 2014.
Thirty-three states have created or amended Good Samaritan laws to encourage reporting of overdoses. A study by the Alcohol and Drug Abuse Institute in Washington state found 88 percent of people who abuse drugs were more likely to call 911 in an emergency because of the changes.
Retailers such as CVS, Rite Aid, Walgreens, Kroger, Target and Wal-Mart have eased access to naloxone or are planning to do. For example:
The drug is not available over the counter, though. Naloxone costs about $80 per dose, and customers have to ask a pharmacist for it. Some experts fear having to ask for the drug will dissuade some people from purchasing it because the topic of addiction is still taboo among much of the population.
Still, pharmacists believe it’s important that customers are trained to use it before taking it home.
“You can’t treat it like an over-the-counter decongestant,” John Beckner of the National Community Pharmacists Association told the AP. “It’s a powerful drug product that’s going to require some instruction on how to use it.”
Naloxone is an opioid antagonist, meaning it reverses the effects of opioids. The drug binds to opioid receptors in the body to reverse or block the effects of other opioids. Opioid overdoses cause severe respiratory depression, but naloxone quickly restores normal breathing.
The U.S. Food and Drug Administration approved an injectable form of naloxone in 1971. It’s commonly used in automated dispensers that contain speakers that tell users how to administer the drug.
In November 2015, the FDA approved Narcan nasal spray, which delivers measured doses of naloxone when used as directed. Children or adults can administer the nasal spray with minimal training. With the person lying on his or her back, the drug is sprayed into one nostril, and additional doses can be sprayed if necessary.
The FDA has warned that naloxone is not a substitute for medical care, and individuals who have been revived by naloxone after an overdose should still seek emergency medical treatment. Seeking medical care provides individuals with an opportunity to learn about substance abuse treatment and recovery opportunities.
People recovering from an overdose after being treated with naloxone usually experience several side effects, including:
People also commonly experience pain, burning or redness at the injection site. Individuals with pre-existing heart conditions or who are also under the influence of stimulants such as cocaine may experience rapid heartbeat or aneurysm. Patients with a history of seizures may experience a seizure after being injected with naloxone.
The consequences of not using naloxone to treat an overdose include a very high chance of death. Increased access to the drug is expected to save thousands of lives.